Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 254, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2002, 4:14 AM CDT for Davison County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 4:14 AM CDT (09:14 UTC)
- Expired
- Aug 11, 2002, 4:45 AM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Davison County, SD
The radar
The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:15 AM CDT | Hail 0.75 | Mitchell, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2463 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
796 WUUS53 KFSD 110914 SVRFSD SDC035-110945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 413 AM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 445 AM CDT * AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF ETHAN...OR ABOUT 13 MILES SOUTHWEST OF MITCHELL...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ETHAN AROUND 440 AM CDT THIS STORM IS CAPABLE OF DIME TO QUARTER SIZED HAIL. STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 11, 3:00 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 AM CDT SUN AUG 11 2002 TRW ON NOSE OF MID LEVEL WAA WL CONT TO SPREAD ENE THIS MORN MAINLY S OF I90. PRECIP SUD BEGIN TO TAPER OFF BY MID MORN WHICH IS TYPICAL OF MID LEVEL WAA PRECIP FOR THE CWA. FEEL ETA HAS CONVECTIVE FEEDBACK THIS AFTN OVR SW MN WITH A BULLSEYE VORT MAX DEVELOPING. SO WL DISREGARD. FEEL ACTIVITY WL SHIFT TO WRN CWA LATE AFTN AHEAD OF APPROACHING CDFNT. DYNAMICS FAIRLY IMPRESSIVE AND WUD EXPECT TRW TO CONT TO DEVELOP AND SPREAD E OVERNIGHT. WL MENTION CHC OF SVR MOS OF CWA TONIGHT AND STORMS EVOLVE FOM INTIT HAILERS TO A MORE WIND DRIVEN EVENT. PRECIP SHUD END ACRS ERN CWA MON MORN WITH COOLER AIR AND GUSTY WNDS BEHIND FNT. TEMPS SUD FEEL MORE FALL LIKE INTO MID WEEK. LATEST MRF BRING A GOOD WARMUP INTO CWA THU AND FRI AHEAD OF NEXT FNT WL SWLY FLOW ALOFT. THIS IS ALSO MORE IN LINE WITH CANADIAN SPECTRAL. HWVR...CANADIEN IS JUST A TAD COOLER. SO WL UP TEMPS A BIT FOR FRI AHEAD OF FNT. .FSD...NONE.
In the hours before
Local storm report, Aug 11, 3:26 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
326 AM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM 3 SW DANTE SD .88 INCH HAIL
08/11/02 CHARLES MIX REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 47 min |
| Aug 11, 3:30 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 30 min |
| Aug 11, 3:51 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 29 min |
| Aug 11, 4:20 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.